Minnesota, 2007

Hail in Minnesota, August 27, 2007

August 27, 2007 · NWS ABR · 2 events in 1 county or zone

A severe thunderstorm developed on a warm front in Traverse county and produced golf ball size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A severe thunderstorm developed on a warm front in Traverse county and produced golf ball size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 27, 9:41 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 27, 9:41 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 AM CDT MON AUG 27 2007

.UPDATE...
PRIMARY UPDATES THIS MORNING INVOLVED CHANGES TO POPS BASED ON
CURRENT RADAR TRENDS...WITH LIGHT SHOWERY ACTIVITY ON RADAR
THROUGHOUT MUCH OF THE CENTRAL AND WESTERN CWA ALONG THE COLD FRONT.
WITH CLOUD COVER THROUGHOUT THIS ENTIRE AFOREMENTIONED AREA AND
DEWPOINT DEPRESSIONS NEAR ZERO...AS WELL AS SOME STATIONS
CONTINUING TO REPORT LOW VISIBILITIES IN LIGHT TO MODERATE
FOG...INCREASED CLOUD COVER AND ADDED A MENTION OF PATCHY FOG
THROUGH THE REMAINDER OF THE MORNING HOURS ACROSS MOST OF THE CWA.
ALSO REDUCED MAXIMUM TEMPERATURES IN THE NORTHWEST CWA FOR THIS
AFTERNOON AS CLOUD COVER IS KEEPING IT COOLER THAN EXPECTED THIS
MORNING WITH TEMPERATURES ACTUALLY CONTINUING TO DROP
SLIGHTLY...AND WITH CLOUD COVER EXPECTED TO CONTINUE AND A BIT
COOLER AIR WORKING IN WEST OF THE COLD FRONT...NOT ANTICIPATING
TOO MUCH OF A TEMPERATURE RISE IN THESE AREAS. WILL CONTINUE TO
MONITOR THE POSSIBILITY OF SEVERE WEATHER IN THE EASTERN CWA THIS
AFTERNOON/EVENING WHERE LACK OF CLOUD COVER IS WORKING TO
DESTABILIZE THE ATMOSPHERE THIS AFTERNOON WHILE INCREASING SURFACE
HEATING.

&&
.PREV DISCUSSION...
.SHORT TERM... TODAY THROUGH WEDNESDAY MORNING

A COMBINATION OF SUBTLE WEATHER FEATURES EARLY THIS MORNING WILL
EVOLVE INTO A COMPLEX SITUATION FOR LATER IN THE DAY. AREAS OF
CONVECTION HAVE DEVELOPED ON THE NOSE OF A JET STREAK FROM WY TO
ND...WHILE A CAP OF +14C AT 700 AND +24 AT 850 WILL CONTINUE TO
KEEP US DRY. OTHERWISE...OUTFLOW BOUNDARIES FROM ND CONVECTION
HAVE AIDED IN FOG FORMATION IN THE JAMES RIVER VALLEY.

SURFACE TROF EXTENDING FROM SE ND TO SW SD DEMARCATES +70 TEMP/DPT
AIR FROM MUCH COOLER/DRIER AIR TO THE NORTH. THIS...AND ANY
OUTFLOW BOUNDARIES FROM THE ONGOING CONVECTION IN ND WILL BE THE
FOCUS FOR CONVECTIVE ACTIVITY OVER OUR CWA LATER IN THE
DAY...DESPITE A SIGNIFICANT CAP ALOFT DURING FRONTAL
PASSAGE...AND A PLUME OF MOISTURE IN THE MID AND UPPER LEVELS
LIMITING HEATING THROUGH MUCH OF THE DAY. EXPECT AN ISOLATED
STORM OR TWO TO FORM DURING PEAK HEATING ON THE PERIPHERY OF THE
CAP ALONG THE FRONT. AS FOR SEVERE POTENTIAL...PLENTY OF CAPE/SHEAR FOR
SEVERE STORMS.

SLOW MOVEMENT OF OUR FRONTAL SYSTEM OVERNIGHT AND INTO TUESDAY
WILL SET THE STAGE FOR A SECOND ROUND OF SHOWER ACTIVITY AS A
S/W TROF PASSES OVER THE AREA AND ALLOWS A WAVE TO FORM ALONG THE
FRONT. ONCE THIS PASSES THROUGH THE REGION...HIGH PRESSURE WILL
SETTLE IN FAR ENOUGH EASTWARD TO PROVIDE US WITH A DECENT START TO
WEDNESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
LONG TERM IS RATHER QUIET THIS PERIOD. MOST OF THE ACTION DURING
THIS PERIOD WILL BE TO THE SOUTH OF THIS AREA. HIGH PRESSURE WILL
BUILD IN FROM THE NORTHWEST AND BY SATURDAY IS STILL OVER
WISCONSIN. EXPECT A DRY PERIOD AS H5 UPPER LEVEL RIDGE BUILDS OVER
THE WESTERN UNITED STATES. THURSDAY WILL SEE A LEE SIDE SURFACE
TROUGH SET UP AND GIVE THIS AREA A SOUTHWEST FLOW. TEMPERATURES
WILL INCREASE AND THERE IS SOME SMALL CHANCE OF SOME WARM
ADVECTION SHOWERS ESPECIALLY IN THE WEST. MODEL TIME HEIGHT CROSS
SECTIONS WOULD SUGGEST THIS IS NOT LIKELY DUE TO A LACK OF
MOISTURE. SATURDAY WILL SEE THE UPPER RIDGE START TO BREAK DOWN
AND A SURFACE LOW NORTH OF THE REGION MOVING INTO THE WEST PART OF
THE STATE. EVEN SATURDAY SHOWS H7 TEMPERATURES OF +12C.

&&

.AVIATION...
CLOUDS WITH SOME MVFR TO LIFR CEILINGS ARE MAKING THEIR WAY ACROSS
THE REGION ASSOCIATED WITH A PASSING COLD FRONT...WHICH EXTENDS
FROM NEAR KFAR TO JUST EAST OF KMBG TO NEAR KPIR AT 15Z. SOME
LIGHT SHOWERS AND A FEW ISOLATED THUNDERSTORMS ARE ALSO OCCURRING
THROUGHOUT THE AREA UNDER THIS CLOUD COVER...ESPECIALLY ACROSS
NORTHERN SECTIONS OF TWEB ROUTE 257...BUT THESE WILL CONTINUE
MOVING TO THE NORTHEAST THROUGHOUT THE MORNING. EXPECT MVFR TO
LIFR CEILINGS AND VISIBILITIES TO CONTINUE FOR A COUPLE MORE HOURS
THROUGH LATE MORNING...BUT MAY INCREASE SOME TO VFR WITH A
LITTLE DAYTIME HEATING AT KATY AND KABR...AND AT KMBG WITH DRIER
AIR BEGINNING TO SLOWLY WORK INTO THE AREA TODAY.
OTHERWISE...ADDITIONAL THUNDERSTORMS MAY DEVELOP OVER MOSTLY THE
EASTERN DAKOTAS LATE THIS AFTERNOON INTO THE EVENING.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...ECKSTEIN
SHORT TERM...CONNELLY
LONG TERM...KEEFE
AVIATION...ECKSTEIN
Hazardous weather outlook, Aug 27, 3:24 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT MON AUG 27 2007

SDZ003-004-009-015-016-033>037-045-048-051-280930-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
HAND-JONES-LYMAN-BUFFALO-
424 AM CDT MON AUG 27 2007 /324 AM MDT MON AUG 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE REGION TODAY...HOWEVER VERY
WARM AIR ABOVE THE SURFACE WILL INHIBIT THUNDERSTORM DEVELOPMENT
DURING THE AFTERNOON.

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MNZ039-046-SDZ005>008-010-011-017>023-280930-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-
424 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT MOVING THROUGH THE REGION TODAY WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT. WARM AIR IN THE MID LEVELS OF THE
ATMOSPHERE WILL LIKELY KEEP THUNDERSTORMS FROM FORMING...HOWEVER
IF ANY STORMS DO FORM...THEY WILL LIKELY BECOME SEVERE. THE MOST
LIKELY AREA FOR SEVERE THUNDERSTORMS WILL BE IN EASTERN AND
NORTHEASTERN SOUTH DAKOTA DURING THE MID TO LATE AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Aberdeen radar (KABR), 154 km away, was scanning. The volume nearest the first event began at 18:24 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Traverse

When
August 27, 12:25 PM CST
Where
Traverse County, 0.69 mi N of Wheaton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.810, -96.500

Hail, Traverse

When
August 27, 12:40 PM CST
Where
Traverse County, 5.35 mi E of Wheaton
Measured
1.75 in hail
Reported by
County Official
Coordinates
45.810, -96.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58977, 58978.